Reading let alone understanding, a doctor's prescription is a task. However, one can get into trouble if the pharmacists are unable to read the prescription right. A recent incident is a sad example of something similar. A woman was given an erectile dysfunction cream for a dry eye by mistake. The Glasgow patient had to be rushed to the hospital after she was given the wrong medicine because of confusion. Because of using the medicine for erectile dysfunction on her eyes, she suffered from swollen an eyelid, redness and blurred vision according to reports by the Telegraph. She began to experience discomfort soon after she applied the medication on her eyes. Mumbai Medical Negligence: Rat ‘Nibbles’ an Eye of Comatose Patient at Government Hospital.
The eye doctor who treated the woman wrote a case study in BMJ Case Reports, the medical journal wherein he explained the whole case. Dr Magdalena Edington along with her colleagues Dr Julie Connolly and Dr David Lockington wrote the case report. He said they thought it was important to highlight the need for greater care while issuing medicines, moreover, they wish to encourage the GPs to use Block Capital letters to write the prescription instead of the running handwriting.
The doctors wrote in the article: "We wish to report an ocular chemical injury caused by inadvertent dispensing and administration of an erectile dysfunction cream (Vitaros) instead of an ocular lubricant (VitA-POS) to highlight this potential source of error."
The report further said, "It is unusual in this case that no individual, including the patient, general practitioner or dispensing pharmacist, questioned erectile dysfunction cream being dispensed to a female patient with ocular application instructions."They also said that "We would like to raise awareness that medications with similar spellings exist"
However, the woman is better in health now. She was treated with steroids, topical antibiotics and lubricants and the clinicians said that her eye injury was resolved in a few days however she continued to suffer pain in her eye.